Alert archive / Nevada / High Wind Watches in 2009

High Wind Watch 5, NWS Las Vegas, NV

April 1, 2009Clark County, Esmeralda County, Nye County, Nevada; San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this high wind watch at Apr 1, 2009, 3:49 PM PDT for Clark County, Esmeralda County, Nye County, Nevada; San Bernardino County, California; Mohave County, Arizona. It took effect at Apr 3, 2009, 10:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 1, 2009, 3:49 PM PDT (22:49 UTC)
In effect from
Apr 3, 2009, 10:00 AM PDT
Expired
Apr 2, 2009, 9:41 PM PDT
In force
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 123 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2009-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2009-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3130 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Apr 1, 3:30 PM PDT, 19 minutes earlier.

Area forecast discussion, Apr 1, 3:30 PM PDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT WED APR 1 2009

.SYNOPSIS...A VIGOROUS STORM SYSTEM IS EXPECTED TO MOVE OVER THE
REGION THURSDAY THROUGH SATURDAY...RESULTING IN STRONG WINDS
AREAWIDE AND ISOLATED SHOWERS THURSDAY NIGHT AND FRIDAY ACROSS
SOUTHERN NEVADA AND NORTHWEST ARIZONA.
&&

.SHORT TERM... THE BREEZY CONDITIONS OBSERVED AT MOST LOCATIONS
DURING THE DAY WILL BEGIN TO DECREASE THIS EVENING AND INTO THE
NIGHT AS THE SURFACE PRESSURE GRADIENT RELAXES AND MINOR RIDGING
BUILDS IN OVERNIGHT. THIS WILL KEEP SKY CONDITIONS MAINLY
CLEAR...AND WITH DECREASED WINDS AND CLEAR SKIES...EXPECT TO SEE
AVERAGE RADIATIONAL COOLING THIS EVENING...WITH OVERNIGHT LOW TEMPS
SLIGHTLY WARMER THAN LAST NIGHT. THURSDAY...SOUTHWEST WINDS WILL
INCREASE IN ADVANCE OF THE NEXT LOW PRESSURE SYSTEM AS H700 WINDS
INCREASE AND SW SURFACE GRADIENTS TIGHTEN. BREEZY CONDITIONS ARE
EXPECTED AREAWIDE BY LATE AFTERNOON. SAN BERNARDINO COUNTY WILL SEE
THE HIGHEST WINDS TOMORROW...AND A WIND ADVISORY HAS BEEN ISSUED.
WINDS ARE EXPECTED TO CONTINUE THROUGH THE NIGHT...WHICH WILL KEEP
INVERSIONS FROM SETTING UP AND MIN TEMPERATURES WILL BE QUITE WARM
AS A RESULT. CONDITIONS ALSO LOOK FAVORABLE FOR DOWNSLOPE WINDS
ALONG THE EASTERN SLOPES OF THE SIERRA...WHITE...SPRING...AND SHEEP
MOUNTAINS LATE THURSDAY/EARLY FRIDAY...WITH THE LOWER LEVEL WINDS
INCREASING PERPENDICULAR TO RIDGELINES...AND SOUNDINGS SHOWING
NEUTRAL VERTICAL SHEAR. THE LATEST MODEL CROSS SECTIONS INDICATE
STRONG DOWNSLOPE WINDS...AT LEAST PAST MIDSLOPE AT ALL OF THE
AFOREMENTIONED LOCATIONS. A HIGH WIND WATCH HAS BEEN ISSUED THURSDAY
NIGHT AND INTO FRIDAY MORNING. FRIDAY...MODELS HAVE SHOWN GREAT
CONTINUITY WITH TIMING OF THE COLD FRONT TO SWEEP ACROSS THE
REGION...SO HAVE ONLY NEEDED MINOR CHANGES TO THE EXISTING FORECAST.
HAVE INCREASED WINDS AT MOST LOCATIONS ON SATURDAY...SOME TO WARNING
LEVEL...AS SURFACE PROGS INDICATE VERY STRONG SURFACE GRADIENTS AND
45+ KNOTS AT 10KFT MSL AHEAD AND BEHIND THE FRONT. FOR EXAMPLE...THE
LAX-LAS IS 14-15MB AHEAD OF THE FRONT AND RNO-LAS GRADIENT IS AROUND
16MB ON FRIDAY AFTERNOON. VERY STRONG...AND SHOWS POTENTIAL FOR
WARNING LEVEL WINDS. A HIGH WIND WATCH WAS ISSUED FOR SAN
BERNARDINO...ESMERALDA...SOUTHERN NYE...SOUTHERN CLARK...AND MOHAVE
COUNTIES ON FRIDAY. ALL OTHER LOCATIONS WILL BE LIMITED TO ADVISORY
LEVEL WINDS AND PRODUCTS WILL LIKELY BE ISSUED THURSDAY AFTERNOON.

.LONG TERM...EXTENDED PERIOD STARTS OFF AS A QUIET SUNDAY AS MODELS
AGREE ON A STRONG RIDGE OVER THE WEST WHICH SHOULD BE THE WARMEST
DAY OF THE EXTENDED PERIOD. PREVIOUS RUNS OF THE OPERATIONAL GFS HAD
THE NEXT STORM SYSTEM COMING THROUGH THE CWA MUCH SOONER ON
MONDAY/TUESDAY THAN THE ECMWF WHICH HAS LEANED TOWARDS A DEEP LOW
SITTING OFF SHORE FOR A PERIOD BEFORE MOVING INLAND WEDNESDAY. SINCE
MODELS AGREE ON MERIDIONAL FLOW I AM MORE INCLINED TO GO WITH THE
SLOWER ECMWF IN SUCH A PATTERN. AS A RESULT I HAVE PUSHED BACK THE
MAIN BULK OF RAIN CHANCES TO LATE TUESDAY AND WEDNESDAY WHEN THE
UPPER LOW WILL MOVE INLAND AND OVER THE CWA. A COUPLE OF CHALLENGES
POP UP. THE FIRST WILL BE THE POTENTIAL OF STRONG WINDS AHEAD OF THE
LOW BRIEFLY ON TUESDAY AS STRONG WINDS/JET ON THE THE SOUTH SIDE OF
THE LOW HIT THE SIERRA AND OTHER RANGES. VALLEY WINDS WILL ALSO
INCREASE AND THERE IS THE POTENTIAL FOR DOWN SLOPE AS WELL. FOR NOW
HAVE INCREASED THE WINDS MOST LOCATIONS BUT MAY NEED BUMPING UP
MORE. ALSO THIS SYSTEM WILL HAVE A BIT MORE MOISTURE THAN THE RECENT
INSIDE SLIDERS AND HAVE INCREASED THE POPS OVER THE SIERRA. HOWEVER
HAVE ALSO INCREASED POPS DOWNWIND AS SHADOWING WILL NOT BE ABSOLUTE.
LOOKING OUT BEYOND THE EXTENDED ANOTHER SYSTEM IS EXPECTED NEXT
SATURDAY.
&&

.AVIATION...FOR MCCARRAN...THE GUSTY NORTH WINDS SHOULD SUBSIDE
AFTER 02Z THIS EVENING AND SLOWING DROP THE REST OF THE NIGHT. WINDS
WILL BE GUSTY  UP TO ABOUT 25 KNOTS FROM THE SOUTHWEST THURSDAY
AFTERNOON. SKY COVER WILL BE MINIMAL THE NEXT 24 HOURS. FRIDAY WILL
SEE THE NEXT STRONG STORM SYSTEM APPROACH AND MOVE THOUGHT EH AREA.
IT WILL BRING CEILINGS BELOW 10K FEET AND CONTINUED GUSTY WINDS
SWITCHING TO THE NORTHWEST BEHIND A FRONTAL PASSAGE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE GUSTY NORTH WINDS WILL SUBSIDE AREAWIDE AFTER
SUNSET THIS EVENING. THURSDAY AFTERNOON WILL SEE WINDS PICK UP FROM
THE SOUTHWEST TO AROUND 20 TO 25 KNOTS IN ADVANCE OF THE NEXT STORM
SYSTEM EXPECTED ON FRIDAY. FRIDAYS SYSTEM WILL BRING GUSTY WINDS AND
A SLIGHT CHANCE OF SHOWERS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING
FOR      NVZ018-019.
     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
     NVZ014-021-022.
AZ...HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
     AZZ001>003-036.
CA...HIGH WIND WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
     FOR CAZ519>521.
     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
     CAZ523>527.
     WIND ADVISORY FROM 11 AM THURSDAY TO 10 AM PDT FRIDAY FOR
     CAZ523.
&&

KENNEDY/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 1, 4:13 AM PDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
413 AM PDT WED APR 1 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-020215-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
413 AM PDT WED APR 1 2009 /413 AM MST WED APR 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WEAK STORM MOVING ACROSS UTAH WILL RESULT IN LOCALLY BREEZY
CONDITIONS ACROSS THE AREA TODAY...BUT WINDS SHOULD REMAIN BELOW
ADVISORY LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG STORM WILL BE MOVING INTO THE SOUTHERN SIERRA ON THURSDAY
AND THEN ACROSS SOUTHERN NEVADA ON FRIDAY. THIS WILL RESULT IN
LOCAL STRONG AND GUSTY WINDS ACROSS MUCH OF THE AREA ONCE AGAIN
THURSDAY AFTERNOON AND FRIDAY. A HIGH WIND WATCH HAS BEEN ISSUED
FOR PORTIONS OF INYO COUNTY FOR LATE THURSDAY AFTERNOON INTO EARLY
FRIDAY MORNING...WHILE WIND ADVISORIES WILL LIKELY BE NEEDED FOR
THE SAN BERNARDINO DESERT AREAS THURSDAY AFTERNOON WITH ADDITIONAL
ADVISORIES POSSIBLE FOR FRIDAY ACROSS PORTIONS OF THE DISTRICT

ANOTHER STORM IS THEN EXPECTED TO BRING GUSTY WINDS TO THE AREA
ONCE AGAIN LATE SUNDAY AND INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:49 PM PDTWind AdvisoryVEFClark, Lincoln, Nye53 hr

Nearby

High Wind Watches in Nevada, 2009High Wind Watches in California, 2009High Wind Watches in Arizona, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.